Flood, Northern Valley
- When
- March 27, 9:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Minor flooding from snow melt along Rock Creek made low water crossing impassible starting on March 27 and continuing into April. There was also flooding of farmland from snow melt across northern Valley County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Minor flooding from snow melt along Rock Creek made low water crossing impassible starting on March 27 and continuing into April. There was also flooding of farmland from snow melt across northern Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 27, 8:55 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 855 AM MST SAT MAR 27 2004 .UPDATE...FOR NORTHEAST MONTANA... MINOR UPDATE TO FORECAST THIS MORNING...WEAK SURFACE HIGH PRESSURE HAS BROUGHT MOSTLY SUNNY SKIES TO THE STATE. UPPER TROUGH OVER MONTANA TODAY IS LACKING IN MOISTURE. WILL DROP ISOLATED SHOWERS FOR PETROLEUM COUNTY FOR THIS AFTERNOON. REST OF FORECAST LOOKS GOOD. FORRESTER && .PREV DISCUSSION... .SHORT TERM...FOR NORTHEAST MONTANA... TONIGHT...THE UPPER LOW AND TROUGH CONTINUE TO PUSH EAST. ADDITIONAL SHORT WAVE ENERGY TO PUSH ACROSS THE AREA. THE GFS IS A BIT MORE VIGOROUS THAN THE OTHER OPERATIONAL MODELS IN GENERATING A LITTLE QPF ACROSS THE AREA. EXPECT ANY SHOWERS TO BE ISOLATED AND ACROSS OUR SOUTHERN ZONES. SUNDAY...UPPER RIDGE BUILDS ALONG THE WEST COAST. NORTHEAST MONTANA TO REMAIN IN STRONG NORTHWEST FLOW ALOFT. THERE WILL BE A STRONG PRESSURE GRADIENT BETWEEN A SURFACE RIDGE IN THE NORTHERN ROCKIES AND LOW PRESSURE IN THE WESTERN GREAT LAKES. THE GFS/ETA IN GOOD AGREEMENT ON STEEP LAPSE RATES IN EXCESS OF 7C/KM AND 30-35KT WINDS AT 850H. WINDS AT 700H NOT MUCH STRONGER...AND THUS EXPECT A BREEZY TO WINDY DAY...BUT UNLIKELY THAT THE WIND WILL COME NEAR HIGH WIND WARNING CRITERIA. SUNDAY NIGHT & MONDAY...THE UPPER RIDGE CONTINUES TO BUILD EAST AND SHOULD BE ACROSS WESTERN MONTANA BY MONDAY AFTERNOON. A SURFACE RIDGE TO COVER EASTERN MONTANA MAKING FOR LIGHT WINDS. STRONG NORTH TO NORTHWEST FLOW SHOULD KEEP TEMPERATURES ACROSS THE EASTERN HALF OF THE CWA SIMILAR SUNDAY. ACROSS OUR WESTERN ZONES CONDITIONS WILL BE A BIT MORE FAVORABLE FOR MIXING...AND AS THE WARMER AIRMASS BEGINS TO WORK IN FROM THE WEST SHOULD SEE WARMER TEMPERATURES THERE. LOWERED TEMPERATURES A GOOD 10 TO 15 DEGREES MONDAY...WITH THE GREATEST CHANGE ACROSS OUR EASTERN ZONES WHERE 850H TEMPERATURES REMAIN BELOW 0C. CB .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... MODELS IN GENERAL AGREEMENT THROUGH THE BEGINNING OF THE WEEK WITH RIDGE BUILDING OVER MONTANA. BIGGER DIFFERENCES DEVELOP LATE IN THE WEEK WITH DIFFERING SOLUTIONS AS THE NEXT TROF MOVES OVER THE WEST COAST. ECMWF THE ODD MODEL OUT WITH GFS/UKMET/GEM IN BETTER AGREEMENT AND SLOWER THAN PREVIOUS RUNS. MONDAY NIGHT THROUGH WEDNESDAY...SURFACE HIGH PRESSURE SLOWLY DRIFTS ACROSS THE NORTHERN PLAINS WITH UPPER RIDGE BUILDING OVER MONTANA. AIRMASS WARMS ALOFT BUT SOUTHEAST RETURN FLOW OUT OF THE COOL HIGH WILL KEEP TEMPERATURES A LITTLE COOLER OVER EASTERN ZONES FOR TUESDAY. BY WEDNESDAY UPPER TROF BEGINS PUSHING OVER THE WEST COAST WITH SURFACE LOW/INVERTED TROF SLIDING ACROSS MONTANA FOR WARMER TEMPERATURES AND INCREASING WINDS. AIRMASS VERY DRY UNDER THE RIDGE AND AHEAD OF THE SURFACE TROF SO WILL DROP POPS FOR WEDNESDAY. THURSDAY THROUGH SATURDAY...MORE UNCERTAINTY IN THIS PERIOD WITH THE FORECAST SOLUTION. GFS/UKMET HAVE BASE OF UPPER TROF CLOSING OFF AND LINGERING OVER THE SOUTHWEST STATES WITH BLOCKING LOW OVER THE GREAT LAKES. RIDGE IN THE EAST PACIFIC THEN FOLDS OVER INTO WESTERN CANADA TO CREATE REX BLOCK OVER THE WEST FOR THE WEEKEND. WILL GO WITH SHOWERS FOR THURSDAY AND FRIDAY AND COOLER TEMPERATURES. EBERT && .HYDRO...SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS ACROSS THE REMAINING SNOW COVERED AREAS NORTH OF US 2. VARIOUS BRANCHES OF THE POPLAR RIVER ARE BEGINNING TO FLOW AND ARE EXPECTED TO GRADUALLY RISE THROUGH SUNDAY. THE GREATEST RISES SO FAR APPEAR TO BE ALONG THE WEST BRANCH OF THE POPLAR. A SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR VALLEY...DANIELS AND CENTRAL AND NORTHERN PHILLIPS COUNTIES. THE MILK RIVER IS FORECASTED TO BEGIN RISING SUNDAY. THE RIVER FORECAST CENTER HAS THE MILK RIVER REACHING FLOOD STAGE NEXT WEEK. WILL KEEP THE FLOOD WATCH IN EFFECT FOR THE MILK RIVER. && .POSTMORTEM...SEVERAL REPORTS OF LARGE HAIL YESTERDAY EVENING IN RICHLAND AND MCCONE COUNTIES. THE LARGEST HAIL REPORT WAS 1.50 INCH DIAMETER 1 MILE WEST OF CIRCLE IN MCCONE COUNTY...WHERE THE HAIL COVERED THE GROUND. && .GGW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR MILK RIVER IN VALLEY COUNTY UNTIL TUESDAY MORNING. SMALL STREAM FLOOD ADVISORY FOR MOST OF PHILLIPS COUNTY...VALLEY AND DANIELS COUNTIES THROUGH 4PM SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 600 AM MST SAT MAR 27 2004 MTZ016>027-059>062-281300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 600 AM MST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR THE MILK RIVER IN VALLEY COUNTY. REFER TO GTFFLSGGW OR WGUS85 KGGW FOR DETAILS. ALSO A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR PHILLIPS... VALLEY AND DANIELS COUNTIES. REFER TO GTFFLSGGW OR WGUS85 KGGW OR DETAILS. .DAYS TWO THROUGH SEVEN... WARMER WEATHER IN EXPECTED EARLY NEXT WEEK WITH SNOW MELT CONTINUING TO BRING RISES ON THE STREAMS...CREEKS AND RIVERS IN VALLEY... ROOSEVELT...DANIELS AND SHERIDAN COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388847.